Alert archive / Missouri / Areal Flood Advisories in 2017

Areal Flood Advisory 21, NWS Springfield, MO

July 4, 2017Jasper County, Missouri

NWS Springfield, MO issued this areal flood advisory at Jul 4, 2017, 3:22 PM CDT for Jasper County, Missouri. It was in force for 8 hr.

The area

The outline as issued.

The facts

Issued
Jul 4, 2017, 3:22 PM CDT (20:22 UTC)
Expired
Jul 4, 2017, 11:15 PM CDT
In force
8 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon

County Jasper County, MO

The radar

The Springfield radar (KSGF), 92 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.4 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 486 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
486 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

336 
WGUS83 KSGF 042022
FLSSGF

Flood Advisory
National Weather Service Springfield MO
322 PM CDT TUE JUL 4 2017

MOC097-050415-
/O.NEW.KSGF.FA.Y.0021.170704T2022Z-170705T0415Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jasper MO-
322 PM CDT TUE JUL 4 2017

The National Weather Service in Springfield has issued a

* Flood Advisory for...
  Jasper County in southwestern Missouri...

* Until 1115 PM CDT Tuesday

* At 319 PM CDT, Doppler radar and automated rain gauges indicated
  heavy rain which will cause minor flooding in the advisory area. Up
  to two inches of rain has already fallen in localized locations.

* Creeks, streams, and low water crossings will be especially
  susceptible to the dangers of flooding.
  Locations in the advisory include...
  Joplin...                         Carthage...
  Webb City...                      Carl Junction...
  Galena...                         Oronogo...
  Carterville...                    Duquesne...
  Sarcoxie...                       Duenweg...
  Jasper...                         Airport Drive...
  Alba...                           Purcell...
  Carytown...                       Fidelity...
  Asbury...                         Neck City...
  Avilla...                         Brooklyn Heights...

This advisory includes but is not limited to the following low water
crossings...
North Main and Murphy Boulevard In Joplin...
Highway 37 at The Spring River southwest of Avilla...
Route JJ at Center Creek southeast of Carl Junction...
Route F, 3 miles northeast of Reeds...
and Route O at The Spring River just south of Alba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flood Advisory means river or stream flows are elevated, or ponding
of water in urban or other areas is occurring or is imminent.

&&

LAT...LON 3736 9461 3737 9452 3736 9451 3736 9441
      3735 9441 3736 9431 3735 9412 3705 9413
      3705 9457 3706 9462

$$

Burchfield

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this areal flood advisory went out at Jul 4, 12:44 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 4, 12:44 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1244 PM CDT Tue Jul 4 2017

.SHORT TERM...(Today and tonight)
Issued at 213 AM CDT Tue Jul 4 2017

A closed circulation in the mid-levels of the atmosphere currently
located across southern Kansas and northern Oklahoma will slowly
move east towards the Missouri Ozarks today. A band of showers and
thunderstorms across eastern Oklahoma will continue to slowly
shift east into southwestern Missouri during the predawn hours. We
may see additional development out ahead of this main band as a
low level jet stream punches north across western Arkansas along
the eastern periphery of the mid-level circulation.

As we head into today and tonight, this threat for showers and
thunderstorms will slowly spread east and north across the
Missouri Ozarks. The threat for severe storms looks marginal for
today and tonight. Any severe threat would be confined to line
segments with a damaging wind threat.

In contrast, the threat for heavy rainfall and localized flooding
is a concern. Precipitable water values around two inches, high
warm cloud layer depths, and the slow translation of focusing
mechanisms all support a risk for locally high rainfall amounts
and flash flooding. At this time, it looks like the greatest
threat for flash flooding will occur across southern Missouri.
However, the eventual track of that mid-level circulation will be
key in pinning down the greatest threat.

Temperatures today will be held down due to cloud cover and
precipitation. Highs over southeastern Kansas and western Missouri
may struggle to reach the 80 degree mark. Portions of the eastern
Ozarks may still warm into the middle 80s.

.LONG TERM...(Wednesday through Monday)
Issued at 213 AM CDT Tue Jul 4 2017

That mid-level low will still be in play for Wednesday as it
continues to slowly move east across eastern Missouri. Thus,
showers and scattered thunderstorms will remain possible with the
best chances across the eastern Ozarks. Temperatures will once
again remain below normal due to the expected clouds and
precipitation.

We should then get a break in the action on Thursday with at least
a low-end chance for storms returning on Friday as a front
approaches from the north. Global models then insist on a
northwesterly flow aloft becoming more amplified from this weekend
into early next week. This would support that front moving south
into the Missouri Ozarks, or perhaps even south of the area into
Oklahoma and Arkansas. Ultimately, the position of this front will
dictate precipitation chances. At this point, we have kept PoPs
in the 20-30% range from this weekend into early next week.

Temperatures should return to near normal values towards the tail
end of this abbreviated work week before we again see a slight
cooling trend with the arrival of that front this weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1244 PM CDT Tue Jul 4 2017

For the KSGF, KJLN, and KBBG Tafs: An upper level low will slowly
track east across the region today and Wednesday. Periods of
scattered showers and storms will occur at times through out the
taf period as the low tracks across the area. MVFR ceilings will
also occur during much of the taf period. IFR ceilings will also
possible, especially at the KBBG taf site. Visibilities will also
lower under the heavier showers and with any storm.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Wise
Hazardous weather outlook, Jul 4, 11:57 AM CDT, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1157 AM CDT Tue Jul 4 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051700-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1157 AM CDT Tue Jul 4 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Flooding risk.
  Limited Lightning risk.

DISCUSSION...

Rounds of scattered showers and thunderstorms will continue to
spread across the outlook area this afternoon and tonight. These
showers and storms will be slow moving in nature and will have the
potential to produce locally heavy rainfall, especially where
multiple storms track over the same location. There will therefore
be a risk localized flash flooding. This activity will not be a
continuous for any given location and there will be breaks,
however, multiple rounds of scattered showers will be possible
through out the period being hit and miss in nature. Widespread
severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered thunderstorms will continue into Wednesday, especially
across the eastern Missouri Ozarks. There will then be a chance
for widely scattered storms from later Friday into the weekend.

Afternoon heat index values will climb into the middle and upper
90s on Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

In the hours before

Special weather statement, Jul 4, 1:26 PM CDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Springfield MO
126 PM CDT TUE JUL 4 2017

MOZ102-041915-
Barry MO-
126 PM CDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BARRY COUNTY UNTIL 215 PM
CDT...

At 125 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Seligman to near Beaver. Movement was
north at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Roaring River State Park...       Table Rock Lake...
Cassville...                      Purdy...
Seligman...                       Exeter...
Butterfield...                    Washburn...
Emerald Beach...                  Eagle Rock...
Chain-O-Lakes...                  Jenkins...
Wayne...                          Mcdowell...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3688 9398 3681 9358 3650 9370 3650 9399
TIME...MOT...LOC 1825Z 191DEG 19KT 3655 9389 3653 9382 3648 9381

Wise

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 10:35 AM CDTAreal Flood AdvisorySGFVernon6 hr
Jul 4, 1:26 PM CDTSpecial Weather StatementSGFBarry49 min
Jul 4, 1:56 PM CDTAreal Flood WarningSGFVernon6 hr
Jul 4, 2:00 PM CDTRiver Flood WarningSGFVernon72 hr
Jul 4, 3:00 PM CDTAreal Flood WarningSGFBarry6 hr
Jul 4, 3:05 PM CDTAreal Flood AdvisorySGFNewton6 hr
Jul 4, 4:25 PM CDTAreal Flood AdvisorySGFOregon8 hr

Nearby

Areal Flood Advisories in Missouri, 2017Every areal flood advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.